Benadryl is a class B in pregnancy, meaning there is very little risk of harm and it is safe to use. There are very few drugs in class A.
She's brought in by ambulance seizing. Worse, her fluttering eye movements and tonic-clonic seizures are accompanied by a fluttering, thready pulse; telemetry shows a wide, ugly, jagged rhythm that doesn't match the pulse. Her eyes are like saucers. Police hand me a bottle of Wal-Som that only has about 4 pills left in it. Benadryl is often marketed as a sleep aid.
My colleagues help intubate her, with some surprising difficulty for a young, slim woman; 2 amps of bicarb later, her heart rhythm has normalized, ativan has calmed the seizures, and she's on a propofol drip with fluids running. With sick patients the urban ED nurses and docs are like a pit crew; little wasted motion or effort, multiple tasks completed at once. Her EKG shows the classic signs of TCA poisoning--widened QRS, with a prominent R wave in aVR and an S wave in aVL. This is rarely seen in benadryl overdoses. The calculated possible dose is almost 3 grams based on what's gone from the bottle.
Her mom arrives later and relates the phone call earlier in the day after she dropped her child off with another relative. It was 'all too much'. I suppose. She gave it a good try; her lactic acid level was over 17, with 2 being normal; her pH was about 6.7, with 7.3 being normal. This is the most impressive number; much lower and her heart would've spiraled and stopped. This isn't why we gave the bicarb; when the EKG widens as seen in this patient, it means that the drug has blocked her cardiac sodium channels, paving the way for bad, deadly heart rhythms. The bicarb is sodium bicarb, so the actual drug is a push of sodium to overwhelm the sodium channels.
All tox patients need a urine pregnancy test; on this patient, it was initially lost in the shuffle, and as I called to admit her to the ICU I realized it was missing. I added it. It was positive. I cursed, returned to the bedside; sure enough, palpable like a small cantaloupe 2-3 cm below the umbilicus is a firm uterus. The ultrasound is tragic; a small fetus moves still, with its spine a string of pearls, clear hands and face even on our underpowered, pathetic machine, but the heart rate is a chilling 40-50. Bradycardia in a fetus is a sure sign of severe trouble.
She actually did well in the hospital; her acidosis resolved, and she recovered well. OB completed the miscarriage before she was removed from the ventilator in an act of kindness.
Class B, indeed.